Jump to content
helplinedonate
hiker

What drugs? supplements like inisine?

Recommended Posts

I am a healthy 54 yr old woman, diagnosed with Parkinson's in January 2017. I am debating starting medication but scared of all the side effects. I am still working, exercise a lot (hiking, biking, XC skiing, eliptical trainer for high intensity, stretching/strengthening routines...2 - 3 hours/day)  My main symptoms are motor - decreased arm swing, difficulty typing (left pinky and next to pinky fingers slow to respond), starting to have issues with left foot/gait.

For example when I am backcountry XC skiing my left foot glides slightly  to the left instead of straight. On a tracked trail or hill I am fine.   I don't have any cognitive symptoms,  have  lots of energy.

Which drugs are best motor symptoms? Esp for my foot/gait issue?  My neurologist said to try Azilect but side effects seem worse than my symptoms. Falling asleep with no warning while driving - yikes! 

Also, what about some of the supplements like  glutathione therapy,  Inisine, couco? I think I read that increased urate was only protective for men in studies?

Thanks for any advice/insights...

Share this post


Link to post
Share on other sites

Hiker,

I've never heard that Azilect causes drowsiness.  Lack of sleep will cause it.  Azilect can be used as a starter drug and may or may not help with your symptoms. Most tolerate the drug without any side effects. There are exceptions and I'm sure they will add their two cents in.

Dave

Share this post


Link to post
Share on other sites

I've been taking Inosine for quite a while as it looked very promising at slowing progression in the Phase II trial.  It is currently in a Phase III trial.  My family doctor and my MDS are both supportive of me taking it and are monitoring my Uric Acid levels.

Share this post


Link to post
Share on other sites

I would highly question anything that says Azilect may cause you to fall asleep while driving. Ridiculous....

Share this post


Link to post
Share on other sites

Your doctor may have wanted to try you on an agonist rather than Azilect. Those do have warnings for sudden sleep issues.

Share this post


Link to post
Share on other sites

Hi Hiker,

Any FDA-approved medication is going to have a list of side effects. For most medications (especially the meds we wind up taking) that list is going to be long, and plenty of the side effects will sound pretty scary.

That doesn't mean most people taking the med will experience a particular side effect.

Like many here, I take Azilect, and have done so for several years. Side effects for me are mild to non-existent--sudden sleepiness isn't one of them. Desired effects are also mild (to nonexistent?), but that's another issue. I've also taken an agonist in the past (may restart), and didn't experience any of the 'scary' side effects. But I know people who have. 

Inosine is potentially interesting, but prob. not something you should try without medical guidance. Inosine raises blood urate levels, and while having levels in a certain range may result in slower progression, if levels are too high, side effects include kidney stones and gout.

My MDS is the physician for one of the inosine Phase III studies. We discussed starting me on inosine (I didn't qualify for the actual trial). After testing, it turned out my urate levels were already at the levels inosine treatment aims for. Had I just started inosine on my own, without any testing or monitoring, I could have easily pushed levels too high and suffered the consequences.

I've had friends with gout and kidney stones--no thanks!

Share this post


Link to post
Share on other sites

Hello, hiker --

Your case of PD sounds exactly like mine --- in 1998!  I had the same first symptoms but with gastroparesis added.  I waited to take any medication for several months, at which point my symptoms were so noticeable to me that I wanted to get rid of them.  My first med was Mirapex (pramipexole) and within no more than three weeks, all my symptoms had disappeared.  It was like a miracle.  As the years went by, of course, the symptoms reemerged and called for larger doses and eventually new meds added to my regime.  As soon as Azilect came on the market, my doctor prescribed it, citing some of the research indicating that it might slow the progress of PD.  Since then, I have added Sinemet and Amantadine.  As supplements, I take Ubiquinal and Vitamin C.  For whatever reason, and I really do not know what it is, my case of PD has not advanced beyond the first stage in the past 20 years.

In addition to the right combination of drugs for your individual case, the other two important factors you can manage are exercise and attitude.  You are a hiker, so you don't need to hear advice on exercise from me!  Laughter and optimism can also help us fight this disease.  You sound like a strong, resourceful person who will fight hard.  Good luck!

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now

×